Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 14, 2021Anson County, Richmond County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 14, 2021, 4:08 PM EDT for Anson County, Richmond County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 4:08 PM EDT (20:08 UTC)
Expired
Aug 14, 2021, 5:00 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

Counties Anson County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 135 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS82 KRAH 142008
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
408 PM EDT Sat Aug 14 2021
 
NCZ074-083-084-142100-
Anson NC-Richmond NC-Montgomery NC-
408 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Anson,
southeastern Montgomery and northern Richmond Counties through 500 PM
EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Rockingham. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Wadesboro, Ansonville, Hoffman, Polkton, Ellerbe, Lilesville, Norman,
Blewett Falls Lake, Derby and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3512 8025 3516 8009 3514 8007 3517 8005
      3526 7970 3524 7967 3519 7966 3517 7962
      3515 7961 3512 7957 3509 7958 3507 7958
      3506 7954 3501 7957 3493 8000 3499 8019
TIME...MOT...LOC 2007Z 182DEG 0KT 3508 7988 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Kren

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:58 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 14, 3:58 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
358 PM EDT Sat Aug 14 2021

.SYNOPSIS...
On the western periphery of a strong, subtropical ridge centered off
the coast Carolinas, a cold front will approach slowly from the
northwest this afternoon and will eventually merge with a surface
trough as it settles over central NC tonight through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Saturday...

Scattered to numerous pulse thunderstorms have developed across the
central NC and coverage will continue to increase over the next few
several hours with new updrafts going up along outflow boundaries.
Main hazard with these storms will be localized wind damage from wet
microbursts and flash flooding in low-lying or poor drainage areas,
due to the slow movement and back-building of new updrafts.

Then between 23 to 03z, the approach and then consolidation of the
cold front with the pre-frontal trough and any ongoing convection
will likely result in renewed lift with another area/cluster of
storms approaching the area from the NW. These storms could exhibit
slightly better organization as they move through the northern
Piedmont and northern coastal plain counties. However, given it will
be past peak heating, severe threat some be rather isolated.

Convection is forecast to gradually wane overnight as sfc CIN
develops in the rain/outflow cooled air along the front. Lows 70 to
75 with areas of stratus and/or fog INVOF the front.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 358 PM Saturday...

Deep southerly flow between the subtropical ridge centered off the
SE US coast and the mid/upper level trough over the MS Vally will
continue to pump anomalously high PWATS of 2-2.25"(+3 to +4 S.D.)
into the region. A quasi-stationary surface boundary, that will
likely be enhanced by differential heating due to the slow and
gradual lifting of a low cloud/stratus along and on the north
side of the front will support another day of scattered to numerous
showers/storms across central NC. Very weak shear will result in a
non-zero threat for an isolated wet microburst. Otherwise, locally
heavy rain and flooding in low-lying and poor drainage areas
will be the primary threat.

The good news is the front, low clouds and precipitation will
finally give us some relief from the hot temperatures, with highs
ranging from the lower-80s north to upper-80s/near90 south. Lows
Sunday night will be in the upper-60s to lower-70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 255 PM Saturday...

A stationary front will linger along the Coastal Plain early next
week, weaken and then retreat back north by mid to late week. The
latest model guidance shows TC Fred making landfall somewhere along
the panhandle of FL Monday night/ Tuesday morning and continuing
north while weakening as it moves into the TN valley. Southerly
moisture moving into the region with PWs becoming above average
ranging from 2 inches up to 2.25 inches from Tuesday through Friday.
There is a chance of showers and storms across the region Monday
through Wednesday, with the highest chance in the western Piedmont
due to TC Fred out west and a weak mid/upper level ridge lingering
offshore, thus slightly lower PoPs over the coastal Plain. As
remnants of TC Fred moves north, a Piedmont trough redevelops
therefore a return of afternoon summertime convection for the rest
of the week.

Temperatures for the beginning of the week will start off below
average with highs    near 80 in the north and west, and mid 80s in
the southeast. More near average temperatures are expected by late
week with highs in the mid to upper 80s and lows in the upper 60s
low 70s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 230 PM Saturday...

24-hour TAF period:

Scattered thunderstorms have already developed across the western
and central terminals(KINT, KGSO and KRDU) and coverage will
continue to increase through the late afternoon and linger into the
evening as a weak cold front approaches from the northwest. A brief
period of strong gusty winds and sub-VFR conditions will be possible
with the stronger storms. At KRWI and KFAY, coverage will be more
isolated in nature and will handle any impacts with near term TAF
amendments.

The weak cold front will settle near the NC-VA border. Moisture
pooling along the front will likely result the development of IFR to
MVFR ceilings between 06 to 12z at all but the KFAY TAF site, which
should remain VFR. With the front stalled across the area, these sub-
VFR ceilings across the northern TAF sites will be slow to lift,
potentially remaining MVFR until midday/early afternoon.
Scattered to numerous showers and storms are expected again
Sunday afternoon, with the greatest coverage expected across
the western and central terminals. -CBL

Looking beyond 18z Sunday: As the front stalls near or over the area
and tropical moisture from Fred gets drawn north, multiple rounds of
showers and a few storms are expected each day through the rest of
the period across all of central NC. Sub-VFR conditions from fog/low
stratus are also possible each morning. -Danco

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for NCZ008>011-025>028-
040>043-075>078-085-086-088-089.

&&

SYNOPSIS...MWS/Danco
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...CA
AVIATION...CBL/Danco
Hazardous weather outlook, Aug 14, 10:13 AM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1013 AM EDT Sat Aug 14 2021

NCZ008>011-025>028-040>043-075>078-085-086-088-089-151415-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
1013 AM EDT Sat Aug 14 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, isolated strong to damaging wind gusts, and locally
heavy downpours and flooding, will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to damaging wind gusts, and locally heavy downpours and
flooding, will be possible in scattered to locally numerous
thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>024-038-039-073-074-083-084-151415-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-Richmond-
1013 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Strong to damaging wind gusts, and locally heavy downpours and
flooding, will be possible in scattered to locally numerous
thunderstorms today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to damaging wind gusts, and locally heavy downpours and
flooding, will be possible in scattered to locally numerous
thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 2:55 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
255 PM EDT Sat Aug 14 2021

NCZ073-083-142000-
Stanly NC-Anson NC-
255 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern Anson
and southern Stanly Counties through 400 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Midland, or 16 miles southwest of Albemarle,
drifting northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albemarle, Plyler, Midland, Locust, Oakboro, Stanfield and Finger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Drivers are urged to slow down and use extra caution to
avoid hydroplaning.

&&

LAT...LON 3539 8037 3536 8019 3525 8014 3515 8015
      3505 8024 3505 8029 3520 8028 3520 8030
      3518 8031 3517 8035 3518 8037 3517 8039
      3517 8042 3516 8044 3519 8051
TIME...MOT...LOC 1854Z 136DEG 8KT 3517 8036

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

10
Local storm report, Aug 14, 3:07 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
307 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 N NEW HOPE            35.86N 78.57W
08/14/2021  E0.70 INCH       WAKE               NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME SIZED HAIL NEAR
            SPRING FOREST ROAD AND FOX ROAD IN RALEIGH.

&&

AS
Local storm report, Aug 14, 3:14 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
314 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 NNW LAKE WHEELER      35.74N 78.74W
08/14/2021  E0.88 INCH       WAKE               NC   PUBLIC

            PUBLIC REPORTS NICKEL SIZED HAIL NEAR CARY
            PARKWAY AND HOLLY SPRING ROAD.

&&

AS
Local storm report, Aug 14, 3:38 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             2 WSW FALLS LAKE        35.92N 78.62W
08/14/2021  E0.88 INCH       WAKE               NC   PUBLIC

            PUBLIC REPORTS NICKEL SIZED HAIL IN NORTH
            RALEIGH NEAR FALLS LAKE. TIME ESTIMATED BY
            RADAR.

&&

AS
Special weather statement, Aug 14, 3:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
345 PM EDT Sat Aug 14 2021

NCZ008-025-041-142045-
Durham NC-Wake NC-Granville NC-
345 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southern Granville,
north central Wake and Durham Counties through 445 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Creedmoor, moving northwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durham, Chapel Hill, Creedmoor, Butner, Rougemont, Stem, Lake Michie,
Falls Lake State Rec Area, Gorman and Bahama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3618 7850 3608 7854 3601 7854 3593 7876
      3595 7887 3586 7898 3586 7902 3624 7895
      3624 7880
TIME...MOT...LOC 1944Z 157DEG 17KT 3603 7871

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

10
Special weather statement, Aug 14, 4:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
408 PM EDT Sat Aug 14 2021

NCZ074-083-084-142100-
Anson NC-Richmond NC-Montgomery NC-
408 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Anson,
southeastern Montgomery and northern Richmond Counties through 500 PM
EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Rockingham. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wadesboro, Ansonville, Hoffman, Polkton, Ellerbe, Lilesville, Norman,
Blewett Falls Lake, Derby and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3512 8025 3516 8009 3514 8007 3517 8005
      3526 7970 3524 7967 3519 7966 3517 7962
      3515 7961 3512 7957 3509 7958 3507 7958
      3506 7954 3501 7957 3493 8000 3499 8019
TIME...MOT...LOC 2007Z 182DEG 0KT 3508 7988

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:56 PM EDTSpecial Weather StatementRAHVance64 min
Aug 13, 9:36 PM EDTSpecial Weather StatementRAHStanly24 min
Aug 13, 10:11 PM EDTSpecial Weather StatementRAHStanly34 min
Aug 13, 10:45 PM EDTSpecial Weather StatementRAHMontgomery45 min
Aug 13, 11:26 PM EDTSpecial Weather StatementRAHMontgomery, Moore64 min
Aug 14, 12:03 AM EDTSpecial Weather StatementRAHGranville42 min
Aug 14, 12:37 AM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Stanly68 min
Aug 14, 4:01 AM EDTHeat AdvisoryRAHChatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 14 more14 hr
Aug 14, 1:46 PM EDTSpecial Weather StatementRAHMoore44 min
Aug 14, 1:47 PM EDTSpecial Weather StatementRAHWake43 min
Aug 14, 2:09 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly51 min
Aug 14, 2:15 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake45 min
Aug 14, 2:33 PM EDTFlash Flood Warning Considerable damage threatRAHFranklin, Wake2 hr
Aug 14, 2:50 PM EDTSevere Thunderstorm WarningRAHWake40 min
Aug 14, 2:55 PM EDTSpecial Weather StatementRAHStanly65 min
Aug 14, 3:01 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake44 min
Aug 14, 3:25 PM EDTFlash Flood Warning Considerable damage threatRAHChatham, Durham, Wake3 hr
Aug 14, 3:27 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Wake37 min
Aug 14, 3:39 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake51 min
Aug 14, 3:45 PM EDTSpecial Weather StatementRAHDurham60 min
Aug 14, 3:53 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake29 min
Aug 14, 4:08 PM EDTAreal Flood AdvisoryRAHAnson, Richmond70 min
Aug 14, 4:38 PM EDTSpecial Weather StatementRAHForsyth67 min
Aug 14, 4:44 PM EDTSpecial Weather StatementRAHWake61 min
Aug 14, 4:50 PM EDTSevere Thunderstorm WarningRAHForsyth40 min
Aug 14, 5:19 PM EDTSevere Thunderstorm WarningRAHAlamance19 min
Aug 14, 5:24 PM EDTAreal Flood AdvisoryRAHForsyth2 hr
Aug 14, 6:25 PM EDTSpecial Weather StatementRAHGuilford35 min
Aug 14, 6:32 PM EDTAreal Flood AdvisoryRAHGuilford118 min
Aug 14, 6:48 PM EDTSpecial Weather StatementRAHGuilford57 min
Aug 14, 7:23 PM EDTFlash Flood Warning Considerable damage threatRAHGuilford2 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.